Michigan, 2011Winter Storm and Winter Weather in Michigan, January 28 to 29, 2011
January 28 to 29, 2011 · NWS MQT · 7 events in 7 counties and zones
A clipper low pressure system moving down from south central Canada brought moderate to heavy snow to portions of west and south central Upper Michigan from the evening of the 28th into the morning of the 29th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A clipper low pressure system moving down from south central Canada brought moderate to heavy snow to portions of west and south central Upper Michigan from the evening of the 28th into the morning of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 28, 4:59 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Jan 28, 4:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
459 AM EST FRI JAN 28 2011
.DISCUSSION...
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE WESTERN U.S.
WITH A TROUGH ACROSS THE EASTERN U.S. THERE IS ALSO A SHORTWAVE
TROUGH ALONG THE ALBERTA/SASKATCHEWAN BORDER AND THIS IS DROPPING SE
AND WILL AFFECT THE AREA TONIGHT WITH AN ALBERTA CLIPPER LOW.
NAM SHOWS 850-500 MB Q-VECTOR CONVERGENCE FRI NIGHT WITH DEEPER
MOISTURE MOVING THROUGH...THEN BOTH PARAMETERS LEAVE SAT MORNING.
NAM SHOWS SOME ISENTROPIC LIFT AND MOISTURE ON I270K-I285K SURFACES
OVER THE WEST EARLY TONIGHT. GFS SHOWS ABOUT THE SAME THING AS WELL
WITH THE MAJORITY OF THE MOISTURE AND LIFT OVER THE WEST HALF
TONIGHT. THE MOISTURE IS ENOUGH TO DUMP UP TO 6 INCHES ACROSS THE
WEST HALF FOR THIS AFTERNOON AND TONIGHT AND FOR THIS
REASON...HOISTED SOME WINTER WEATHER ADVISORIES FOR THIS HEAVIER
ALBERTA CLIPPER SNOW. LAKE EFFECT OR ENHANCEMENT REALLY DOES NOT
COME INTO PLAY WITH THIS SYSTEM AS WINDS GO EASTERLY. ONLY EXCEPTION
IS IN THE KEWEENAW PENINSULA WHERE LAKE ENHANCEMENT WILL HELP BOOST
TOTALS A BIT MORE WITH EAST FLOW OFF THE LAKE. MAJORITY OF MOISTURE
WITH THIS SYSTEM THOUGH IS GOING SOUTHWEST OF THE AREA. FURTHER
EAST...THIS IS AWAY FROM THE ALBERTA CLIPPER MOISTURE AND WINDS ARE
NOT OFF LAKE SUPERIOR...SO LEAST AMOUNTS OF SNOW WILL BE IN THE
EAST. OVERALL...DID NOT MAKE TOO MANY CHANGES TO GOING WEATHER OR
TEMPERATURES AS THESE LOOKED GOOD. AFTER THIS SYSTEM MOVES
THROUGH...LAKE EFFECT CONTINUES ALL WEEKEND LONG. BOOSTED QPF A BIT
AS COLD ENOUGH FOR LAKE EFFECT WITH NORTH SNOW BELTS AFFECTED.
OVERALL THOUGH...LAKE EFFECT DOES NOT LOOK TO GET TOO OUT OF HAND AS
INVERSION HEIGHTS ARE LOW AROUND 3000 FEET OR SO.
&&
.AVIATION /FOR THE 06Z TAF ISSUANCE/...
AS THE LLVL FLOW VEERS TO A MORE FAVORABLE NNE FOR SAW OVERNGT AND
DRAWS COLDER AIR OVER LK SUP...EXPECT THE LES INTENSITY AT THAT SITE
TO INCRS...WITH VSBY FALLING TO IFR UNDER AN MVFR SC CIG IN LONGER
FETCH ACROSS LK SUP. THE LESS FAVORABLE DIRECTION FOR CMX WL
MINIMIZE MOISTENING OF DRIER AIR UPSTREAM OF LK SUP...RESULTING IN
NO WORSE THAN MVFR VSBYS. SHARPLY LOWERING INVRN BASE/STRONG
SUBSIDENCE LATER THIS MORNING SHOULD RESULT IN IMPROVING CONDITIONS
EVEN IF MVFR CIG LINGERS WITH LLVL MOISTENING IN SLOWLY VEERING N TO
E FLOW UNDER THE INVRN. AS NEXT DISTURBANCE DROPS SEWD TOWARD THE
UPR LKS...EXPECT SOME SN AND IFR VSBYS TO DVLP THIS EVNG. IF THE
ACCOMPANYING LO PRES TRACKS FARTHER TO THE SW...THE HEAVIER SN MAY
STAY TO THE SW...WITH VSBY GREATER THAN FCST WITH THIS PACKAGE.
&&
.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...
LOW PRESSURE CURRENTLY OVER EASTERN LS WILL MOVE TO THE LOWER LAKE TODAY
WHILE A RIDGE OF HIGH PRESSURE BRIEFLY FILLS IN BEHIND. AS THE LOW
MOVES OFF...WINDS WILL SLOWLY DECREASE THROUGH THIS MORNING. ANOTHER
LOW PRESSURE SYSTEM WILL QUICKLY MOVE FROM SOUTH CENTRAL CANADA THIS
MORNING TO CENTRAL WI BY MIDNIGHT TONIGHT. WINDS WILL INCREASE FROM
THE E/NE AS THE SYSTEM PASSES BY...WITH GUSTS UP TO 30KTS TONIGHT.
BEHIND THE LOW A TROUGH WILL REMAIN OVER LS THROUGH SUNDAY NIGHT.
WINDS WILL BEGIN TO PICK UP SUNDAY AS HIGH PRESSURE BUILDS IN FROM
THE WEST AND THE PRESSURE GRADIENT INCREASES OVER LS...WITH NORTH
WINDS GUSTING AS HIGH AS 25 KTS. A WEAK LOW WILL QUICKLY MOVE OVER
LS BY TUESDAY MORNING INCREASING WINDS...ESPECIALLY OVER EASTERN LS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WINTER WEATHER ADVISORY FROM 4 PM EST /3 PM CST/ THIS AFTERNOON
TO 1 AM EST /MIDNIGHT CST/ SATURDAY FOR MIZ003-004-010>012-
084.
WINTER WEATHER ADVISORY FROM 1 PM EST /NOON CST/ THIS AFTERNOON
TO 1 AM EST /MIDNIGHT CST/ SATURDAY FOR MIZ002-009.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
DISCUSSION...07
AVIATION...KC
MARINE...TITUSHazardous weather outlook, Jan 28, 5:07 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
507 AM EST FRI JAN 28 2011
MIZ001>007-009>014-084-085-291300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
507 AM EST FRI JAN 28 2011 /407 AM CST FRI JAN 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE SNOWFALL CAN BE EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING ACROSS MOST OF THE WEST HALF OF UPPER MICHIGAN. SEE THE LATEST
WINTER WEATHER PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-291300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
507 AM EST FRI JAN 28 2011 /407 AM CST FRI JAN 28 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-291300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
507 AM EST FRI JAN 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
07
In the hours before
Special weather statement, Jan 28, 6:00 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EST FRI JAN 28 2011
MIZ005-006-281300-
MARQUETTE-ALGER-
INCLUDING THE CITIES OF...GWINN...MARQUETTE...GRAND MARAIS...
MUNISING
600 AM EST FRI JAN 28 2011
...MODERATE LAKE EFFECT SNOW THIS MORNING...
AT 600 AM...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERAL LAKE EFFECT
SNOW BANDS OVER MARQUETTE AND ALGER COUNTIES. EXPECT VISIBILITIES TO
FALL TO LESS THAN ONE HALF OF A MILE WITH THE HEAVIER BANDS. LAKE
EFFECT SNOW WILL GRADUALLY DIMINISH THROUGH EARLY THIS AFTERNOON.
DO TO WARMER WEATHER YESTERDAY THAT MELTED SOME OF THE SNOW ON THE
ROADS...ROADS LIKELY HAVE A LAYER OF ICE UNDER THE SNOW THAT IS
FALLING THIS MORNING. THIS WILL MAKE FOR SOME VERY TREACHEROUS SPOTS
ON AREA ROADS.
THE MICHIGAN STATE POLICE POST IN NEGAUNEE REPORTED THAT ROADS ARE
SNOW COVERED AND SLIPPERY. IF YOU MUST DRIVE THIS MORNING...ALLOW
EXTRA TIME TO REACH YOUR DESTINATION AND PREPARE FOR RAPIDLY CHANGING
VISIBILITIES.
TITUS
Winter Weather, Ontonagon
- When
- January 28, 7:00 AM EST to January 29, 7:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
The observer near Silver City measured seven inches of snow in 24 hours, most of which fell on the evening of the 28th.
Winter Storm, Gogebic
- When
- January 28, 5:00 PM CST to 10:00 PM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
An observer west of Watersmeet measured eight inches of snow in less than six hours on the evening of the 28th. There was another report of six inches of snow in five hours at Ironwood during the same time.
Winter Weather, Iron
- When
- January 28, 6:00 PM CST to January 29, 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
A widespread four to five inches fell across Iron County from the evening of the 28th into the overnight of the 29th.
Winter Weather, Dickinson
- When
- January 28, 7:00 PM CST to January 29, 5:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The observer near Norway measured four inches of snow in 12 hours.
Winter Weather, Menominee
- When
- January 28, 7:00 PM CST to January 29, 7:00 AM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
The observer in Menominee measured 5.4 inches in 12 hours.
Winter Weather, Delta
- When
- January 28, 10:00 PM EST to January 29, 7:00 AM EST
- Where
- Delta forecast zone
- Injuries
- 0 direct, 2 indirect
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer near Gladstone measured 3.1 inches of snow in nine hours. The snow-covered and slippery highways contributed to a head-on collision on Highway US-2 in Ensign in the early morning hours of the 29th. The Gladstone State Police reported that two elderly men suffered minor injuries in the crash.
Winter Weather, Keweenaw
- When
- January 28, 11:00 PM EST to January 29, 11:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
A spotter near Copper Harbor reported five to six inches of snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, January 28 to 29, 20116 injured · $4,000 · 1 event
- Winter Weather in Wisconsin, January 28 to 29, 20114 injured · $6,000 · 3 events
- Heavy Snow in Minnesota, January 28 to 29, 20113 events
- Heavy Snow in Wisconsin, January 28 to 29, 20112 events
- Heavy Snow in Wisconsin, January 28 to 29, 20111 event
- Wildfire in Texas, January 28 to 29, 2011$5,000 · 1 event
- Heavy Snow in Michigan, January 28 to 29, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280080, 280071, 280073, 280074, 280075, 280343, 280076.